Bleeding after Starting MHT, and do Patches and Hot Tubs mix?
Your Questions from the Hormone Menoverse
While I try to answer easier questions in the comments section, I keep those that need more explanation or some research on my part in a file to address later. And for two of those questions, today is the day!
Sorry if this was already discussed, but wondering about spotting after starting HRT. I started the patch and oral prog three weeks ago and spotted this morning. Otherwise, it’s been almost seven months since my last period. Is this normal while my body adjusts to the hormones?
Via The Vajenda
The first thing to know is that you should always report any abnormal bleeding after menopause as well as after starting menopausal hormone therapy (MHT) to your provider. Always. This is because abnormal bleeding is a common symptom of endometrial cancer. In fact, it is such a sensitive sign that 90% of women who develop endometrial cancer experience abnormal bleeding beforehand. Now lots of people have bleeding, and it isn’t cancer (so don’t panic), but bleeding is one of those things that always needs to be mentioned to your provider so they can determine, based on your history, if testing for cancer is needed.
This is one of my concerns with getting hormones online. Is that online doctor going to be available to discuss complications like bleeding? If you need an ultrasound or other tests to evaluate bleeding, will they order them or perform them? If you are going to get hormones from an online clinic, this is a question to ask before you get started.
Irregular bleeding with menopause hormone therapy can happen for several reasons, and deciding which is the most likely in this scenario isn’t possible without more information. I can review the basics, but ultimately, how to proceed is up to you and your provider (and as mentioned, you should report the bleeding to your provider).
Here are the main reasons someone might bleed in the first few months of starting menopause hormone therapy:
You aren’t yet menopausal, so it is menstrual bleeding. When someone says their last period was seven months ago, they are likely in the late menopause transition. Menopause is defined as one year after the last period. It’s not wrong to start hormones for symptoms during the menopause transition, but bleeding, even light bleeding, could be a “gotcha” period.
The hormones themselves. This is either related to relatively more progesterone than estrogen or a disorganization in the lining of the uterus from progesterone/progestin. One caveat is if the progesterone/progestin is taken in a cyclic fashion (meaning for 12 days a month) as opposed to every day, then some bleeding is expected each month.
Pre-cancer or cancer of the endometrium. This wouldn’t be caused by the hormones at three weeks, or even in the first three months, but this needs to be considered for someone with risk factors for endometrial cancer because two things can happen at once, starting hormones and independently developing pre-cancer or cancer of the endometrium. In this situation (7 months since the last period), we doctors need to consider if this is a gotcha period or something else. Cancer of the cervix also always needs to be considered (meaning the bleeding might be from the cervix and not the lining of the uterus).
Bleeding from another cause in the uterus, most likely a polyp. It’s unlikely the hormones would have caused the polyp to bleed; this scenario, like endometrial cancer, would be a coincidence (correlation, not causation).
There are other less common causes of bleeding, so I’ve just stuck with the main ones here.
To determine the next steps, your provider should consider several factors, including your medical history, your bleeding pattern over the past couple of years, your risk factors for endometrial cancer, and if your cervical cancer screening is up to date to decide on the best course of action. Some of the main risk factors for endometrial cancer include age (the risk increases over age 50), type 2 diabetes, high blood pressure, a history of polycystic ovarian syndrome, and obesity.
In general, most providers are likely comfortable saying that a one-time episode of bleeding in the first three months, and possibly six, after starting MHT is due to hormones or a gotcha period for someone who wasn’t a full year without a period, as long as the person is low risk for endometrial cancer and will be able to follow up if the bleeding happens again. But this is really a case-by-case situation, and it’s essential to discuss any atypical bleeding with your own provider, who can put your risks in perspective and proceed accordingly because, for someone with risk factors for endometrial cancer, testing may be indicated.
I cannot find any information about the estradiol patch and frequent hot tub use. Are you aware of if that is a problem?
Via The Vajenda
Hmmm. Neither could I. So I’ve put together a “best guess” answer from a variety of